Vitamin D toxicity is extremely rare. Surprisingly, most articles include an overly scary statement about Vitamin D toxicity. Obviously, the reader may start to think: Is Vitamin D toxic? Some may get scared and decide not to take Vitamin D and end up with the health consequences of Vitamin D deficiency. What a shame! In this article, you will learn what are the toxic levels of Vitamin D and how frequently Vitamin D toxicity takes place. In addition, you will learn about the symptoms of Vitamin D toxicity and how to treat it.
What Is Vitamin D Toxicity?
Vitamin D toxicity is defined as “too much Vitamin D, causing harm to the body.”
What Are Toxic Levels Of Vitamin D ?
In an excellent article(1) from Canada, the author concluded that a blood level of Vitamin D more than 300 ng/ml (750 nmol/L) is considered to be to be toxic level. However, in an animal model (2), blood levels of vitamin D up to 400 ng/ml (1000 nmol/L) were not associated with any toxicity.
The experts in the field of Vitamin D have chosen the normal range of Vitamin D as 30-100 ng/ml (75-250 nmol/L) to provide a large safety margin.
High Doses of Vitamin D Without Toxic Levels
Researchers from the University of Toronto, Canada, reported on two cases of high doses of Vitamin D.(3)
This gentleman had been taking 4,000 I.U./day for 3 years followed by 3 years of 8,000 I.U./day. His Vitamin D level was 52 ng/ml, while taking 4,000 I.U./day of Vitamin D3. His Vitamin D level was 104 ng/ml on 8,000 I.U./day of Vitamin D3. Despite higher than the normal range, there was no evidence of Vitamin D toxicity. Moreover, he maintained a normal level of calcium in the blood and urine.
The second gentleman was a 39-year-old man with multiple sclerosis. He increased his Vitamin D3 dose from 8,000 to 88,000 I.U./day over a period of 4 years. At this extremely high dose, his Vitamin D level was 450 ng/ml, and his blood calcium was 2.63 mmol/L (reference range (2.2-2.6 mmol/L). As you can see, even at this super-high dose of Vitamin D, his serum calcium was only slightly above the upper limit of normal and he did not have any symptoms of toxicity. At this point, he stopped Vitamin D3. Two months later, his blood calcium values were within reference range. In addition, his Vitamin D level fell by about one-half, to 262 ng/ml.
Our Own Clinical Experience
I have seen many individuals who have been on a daily dose of vitamin D3 as 15,000 to 30,000 I.U. for several years. Their Vitamin D level often gets above 100 ng/ml, but less than 130 ng/ml. However, none of them have experienced toxicity. Their calcium in the blood remains in the normal range.
How Frequent Is Vitamin D Toxicity?
There are only a handful of cases of Vitamin D toxicity in medical literature. For example, here are three reports:
Report No. 1
A case of Vitamin D toxicity was reported (4) from India. The patient was a 70-year-old woman with hypertension and diabetes. She presented with symptoms of decreased appetite, constipation and episodes of transient loss of consciousness. On investigation, her blood calcium was 12.4 mg/dL (normal range 8.5-10.5 mg/dL.) At the same time, her Vitamin D level was 2016 ng/mL. History revealed the patient had received 4 injections of vitamin D3, each was 600,000 I.U. , prior to coming to the hospital. She completely recovered once she received treatment for her Vitamin D toxicity.
Report No. 2
In another excellent study (5) from India, researchers described 10 cases of Vitamin D toxicity over a period of a decade since 2000. The dose of Vitamin D ranged from 3.6 million I.U. to 210 million I.U. . These patients presented with symptoms of vomiting, excessive urination, excessive thirst, confusion and kidney failure. Nine individuals recovered, while one died due to overwhelming infection.
Report No. 3
Another study (6) came from Columbia University, USA. In this report, researchers described 9 patients who presented with toxic levels of Vitamin D. All of these individuals reported taking an over-the-counter vitamin supplement called Soladek. Each 5-ml vial of Soladek contains vitamin D3 (864,000 I.U.) and vitamin A (predominantly retinyl palmitate 123,500 I.U.)
It is pretty obvious that all of these patients with Vitamin D toxicity were taking an extremely high dose of Vitamin D.
Safe Dose of Vitamin D
Most of my patients take a daily dose of vitamin D3 as 5000 I.U. to 15,000 I.U. (125 mcg to 375 mcg.) I check Vitamin D level in all of my patients and have been doing so over the last fifteen years. I am glad to report that I haven’t seen a single case of Vitamin D toxicity. Most of these patients have a level of 25 (OH) Vitamin D less than 100 ng/ml. Rarely, I see someone with a level above 100 ng/ml (250 nmol/L), but less than 130 ng/ml (325 nmol/L.) Even in these patients, blood calcium is almost always normal.
Can You Develop Vitamin D Toxicity from Too Much Sun?
The answer is No. You can’t develop Vitamin D toxicity from too much sun exposure. Why? The skin forms as much Vitamin D as the body needs. Beyond that, it degrades any excess Vitamin D into inactive metabolites. Pretty smart!
Vitamin D helps in the absorption of calcium from the intestines. Therefore, toxic levels of Vitamin D can cause an increase in blood level of calcium. Thus, Vitamin D toxicity manifests itself as a high level of calcium in the blood.
The simplest and the most scientific way to find Vitamin D toxicity is to check your calcium and Vitamin D level in the blood. Everyone should have their Vitamin D level and calcium checked periodically.
Symptoms Of Vitamin D Toxicity
In general, symptoms of Vitamin D toxicity are due to an increase in the blood level of calcium.
Mild increase in blood calcium level: Usually you do not develop any symptoms of Vitamin D toxicity.
Moderate increase in blood calcium: Usually causes non-specific symptoms such as nausea, vomiting, constipation, poor appetite, weight loss and weakness. Remember these symptoms can be caused by a variety of other medical conditions as well.
Severe increase in blood calcium level: Causes neurologic symptoms such as somnolence, confusion, even coma and heart rhythm abnormalities which can be fatal if not treated promptly.
There are many causes of an increase in blood calcium level other than Vitamin D toxicity. Two such common causes of high blood calcium are: Primary hyperparathyroidism and cancer. If you have high blood calcium, your physician should thoroughly look into various causes of high blood calcium.
It’s important to notify your physician about all the dietary supplements you are taking, including Vitamin D. If your physician determines that a mild increase in your blood calcium level is due to an excessive dose of Vitamin D supplement, you should first decrease the dose of your calcium intake in consultation with your physician. In most cases, simply reducing the calcium intake will bring calcium back into the normal range.
However, if your physician advises you to reduce the dose of Vitamin D, you should do so. In addition, recheck your calcium level in a month or so to make sure that your blood calcium is back to normal. Moreover, recheck your Vitamin D and calcium in about 3 months to make sure that these levels are good and you haven’t swung in the other direction.
Vitamin D toxicity is extremely rare. Symptoms of Vitamin D toxicity depend on your calcium level in the blood. That’s why its diagnosis is simple and quick. According to scientific data, toxic levels of Vitamin D are more than 300 ng/ml (750 nmol/L). Treatment of mild to moderate cases of is simple. However, severe cases of Vitamin D toxicity requires hospitalization and immediate treatment.
- Jones G. The pharmacokinetics of vitamin D. Am J Clin Nutr. 2008 Aug;88(2):582S-586S.
- Shepard RM, DeLuca HF. Plasma concentrations of vitamin D3 and its metabolites in the rat as influenced by vitamin D3 or 245-hydoxyvitamin D3 intakes. Arch Biochem Biophys 1980;202:43-53.
- Kimball S, Vieth R. Self-prescribed high-dose vitamin D3: effects on biochemical parameters in two men. Ann Clin Biochem. 2008 Jan;45(Pt 1):106-10.
- Garg G, Khadgwat R, Khandelwal D, Gupta N. Vitamin D toxicity presenting as hypercalcemia and complete heart block: An interesting case Indian J Endocrinol Metab. 2012 Dec;16(Suppl 2):S423-5
- Koul PA, Ahmad SH, Ahmad F, Jan RA, Shah SU, Khan UH. Vitamin d toxicity in adults: a case series from an area with endemic hypovitaminosis d. Oman Med J. 2011 May;26(3):201-4
- Lowe H, Cusano NE, Binkley N, Blaner WS, Bilezikian JP. Vitamin D toxicity due to a commonly available “over the counter” remedy from the Dominican Republic. J Clin Endocrinol Metab. 2011 Feb;96(2):291-5